STRIVERONE
350,000-499,999 SparkPoints 378,365
SparkPoints
 

A Set Back...

Wednesday, April 11, 2012

This is going to be one of those TMI posts so if you don't want to read about digestive stuff, now is your chance to move on to someone else's page. This isn't a "Woe is me." post. Its more of a "This is where I'm at right now." report. So "Cheer up!" replies aren't necessary.

A couple days after Christmas I had a very sudden stomach problem. Within an hour, I went from feeling perfectly fine to having severe cramps and diarrhea. I thought I had food poisoning or a stomach virus and figured it would get better in a day or two. When there was no improvement in three weeks, I went to see my primary care doctor. She had some blood-work done and a stool sample analysis and sent me back to the surgeon who had placed my lap band in case there was some complication from that surgery. He didn't find a cause but put me on a drug called Colestyramine. That didn't help and by now I was getting quite worried. My father died of cancer at 66 and it started with colon cancer when he was my age so I got a referral to a G.I. specialist and scheduled a colonoscopy. By the time they did the colonoscopy, I had not had a normal bowel movement in three months. I got a good news/bad news report after the colonoscopy. I didn't have any sign of colon cancer, but I have colitis. Until this episode, I had never had any kind of digestive problem other than a rare 24 hr. virus.

The G.I. doctor put me on a drug called Pentasa. I take 1000 mg. a day and it has bad side effects for me. It causes all my muscles to ache constantly and cramp in the backs of my thighs. It makes my arthritis more irritating and it makes me tired. I was wondering if the cure wasn't worse than the disease, but everything I've read about colitis since being diagnosed tells me I'd better keep with the program. Colitis is not curable and does increase the risk of colon cancer.

Just when I was feeling that I've never been healthier and I've adopted a sensible nutritious diet, I'm being told to avoid most fibrous vegetables and whole wheat bread, and to stick with white starches like rice and wheat pasta. I had to give up caffeine which was my last vice. Pentasa is an anti-inflammatory drug and can not be taken with aspirin or NSAIDS like Ibuprofen so I can't even take a preemptive pain killer before I run or workout. The KB workouts are really on hold right now and I'm concerned that I may not be able to complete the races I'm registered for. My plan is to run as much as I can during the rest of April and to go off the medications for the first week of May so I can handle the half marathon, but I have to check with the doctor before I mess with the drug schedule.

I felt I had to put this out here this because I've been presenting myself as "Mr. Healthy" and the situation has changed somewhat.
Share This Post With Others
Member Comments About This Blog Post
  • STRIVERONE
    Kriszta,

    The Doctor says that the side effects should diminish with time. Its just that there is so little time before my half marathon on May sixth. This is really putting a damper on the fun aspect. My training times, which were really quite beginner-ish are getting even slower.
    3119 days ago
  • KRISZTA11
    Too bad that you got colitis and have so many side affects of Pentasa...
    What does your GI specialist think - is there no other treatment option that is more tolerable for you?
    Finding a balanced healthy diet will be a challenge with these restrictions, but not impossible.
    I hope you'll get better soon!
    emoticon
    3119 days ago
  • Add Your Comment to the Blog Post

    Log in to post a comment


    Disclaimer: Weight loss results will vary from person to person. No individual result should be seen as a typical result of following the SparkPeople program.
 

More Blogs by STRIVERONE